Tennessee, 2018

Damaging Winds in Tennessee, August 8, 2018

August 8, 2018 · NWS MRX · 10 events in 8 counties and zones

Convection developed along an outflow boundary during the afternoon across Tennessee and Southwest North Carolina generating damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convection developed along an outflow boundary during the afternoon across Tennessee and Southwest North Carolina generating damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 8, 12:04 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 8, 12:04 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
104 PM EDT Wed Aug 8 2018

.Aviation...
A short-wave is moving across the Tennessee and lower Ohio Valleys
early this afternoon a marginally unstable for strong/potentially
severe storms. MLCAPEs already 1500-2000 J/Kg and expected to be
2000-2500 by this afternoon. Main concern at TAF sites this
afternoon/early evening will be strong gusty winds and frequent
lightning.

For tonight/early Thursday morning, patchy fog/low-cloud development.
TRI seems to have the best chance of seeing LIFR conditions due to
low clouds, but can not be ruled out at TYS or CHA.

Conditions improve to VFR conditions Thursday morning.

Winds will be breezy this afternoon ahead of the short-wave with
gusts up to 15kts outside of storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             89  71  85  71 /  80  30  70  30
Knoxville McGhee Tyson Airport, TN  87  70  84  68 /  70  50  60  20
Oak Ridge, TN                       86  70  84  68 /  80  40  60  20
Tri Cities Airport, TN              85  68  82  66 /  70  60  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Aug 8, 4:20 AM EST, 9 hours before
Hazardous Weather Outlook
National Weather Service Morristown TN
520 AM EDT Wed Aug 8 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
520 AM EDT Wed Aug 8 2018 /420 AM CDT Wed Aug 8 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Showers and storms are expected to march across the forecast area
this afternoon. Storms may get strong with a few severe storms
possible, with the threat of damaging winds. Also, heavy rains
could cause brief flash flooding in a few places.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed in a few locations this afternoon,
otherwise spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 8, 11:35 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
1235 PM EDT WED AUG 8 2018

VAZ001-005-081715-
Scott VA-Lee VA-
1235 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEE AND WESTERN
SCOTT COUNTIES UNTIL 115 PM EDT...

At 1235 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Big Stone Gap, or 15 miles west of Gate City, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gate City, Weber City, Duffield, Clinchport, Fort Blackmore and
Jasper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3660 8250 3659 8263 3664 8291 3677 8291
      3684 8250
TIME...MOT...LOC 1635Z 270DEG 14KT 3671 8284

DH
Special weather statement, Aug 8, 12:11 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
111 PM EDT WED AUG 8 2018

TNZ015>017-VAZ001-005-081800-
Sullivan TN-Hancock TN-Hawkins TN-Scott VA-Lee VA-
111 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...NORTHEASTERN
HAWKINS...NORTHEASTERN HANCOCK...SOUTHEASTERN LEE AND SOUTHWESTERN
SCOTT COUNTIES UNTIL 200 PM EDT...

At 111 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Jonesville, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kingsport, Rogersville, Gate City, Surgoinsville, Weber City, Church
Hill, Mount Carmel, Clinchport, Bays Mountain State Park, Sullivan
Gardens, Okolona, Kyles Ford and Fall Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3667 8255 3643 8258 3642 8260 3643 8262
      3644 8267 3642 8269 3649 8313 3667 8311
TIME...MOT...LOC 1711Z 275DEG 23KT 3658 8304

DH
Special weather statement, Aug 8, 12:19 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
119 PM EDT WED AUG 8 2018

TNZ014>016-038-039-081800-
Claiborne TN-Hamblen TN-Hancock TN-Grainger TN-Hawkins TN-
119 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAWKINS...SOUTHEASTERN
CLAIBORNE...SOUTHWESTERN HANCOCK...NORTHEASTERN GRAINGER AND
NORTHEASTERN HAMBLEN COUNTIES UNTIL 200 PM EDT...

At 119 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 9 miles north of Rutledge, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rogersville, Sneedville, New Tazewell, Bean Station, Tazewell, Howard
Quarter, Thorn Hill, Mooresburg, Evanston, St. Clair, Treadway and
Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3655 8300 3630 8298 3628 8300 3631 8357
      3649 8358
TIME...MOT...LOC 1719Z 267DEG 24KT 3641 8348

DH

The radar

The Northeast Alabama radar (KHTX), 135 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
August 8, 1:20 PM EST
Where
Meigs County, 0.89 mi NE of Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.530, -84.790

Several trees and power lines were reported down.

Thunderstorm Wind, Scott

When
August 8, 1:25 PM EST
Where
Scott County, 0.56 mi W of High Pt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.480, -84.540

Two trees were reported down.

Thunderstorm Wind, Loudon

When
August 8, 1:30 PM EST
Where
Loudon County, Highland Park
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.800, -84.270

Two trees were reported down.

Thunderstorm Wind, Loudon

When
August 8, 1:40 PM EST
Where
Loudon County, Philadelphia
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.680, -84.400

Two trees were reported down.

Thunderstorm Wind, Blount

When
August 8, 1:55 PM EST
Where
Blount County, 1.49 mi NNW of Gravelly Hills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.850, -84.140

A large tree was reported down.

Thunderstorm Wind, Johnson

When
August 8, 2:05 PM EST
Where
Johnson County, 0.89 mi SW of Mountain City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.470, -81.810

Several trees were reported down.

Thunderstorm Wind, Jefferson

When
August 8, 2:20 PM EST
Where
Jefferson County, Dandridge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.020, -83.420

A few trees were reported down.

Thunderstorm Wind, Claiborne

When
August 8, 2:25 PM EST
Where
Claiborne County, 0.89 mi NE of Clouds
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.480, -83.640

A few trees were reported down across Buell and Sharp Road in the Powell Valley area.

Thunderstorm Wind, Monroe

When
August 8, 2:35 PM EST
Where
Monroe County, 0.89 mi SE of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.410, -84.360

Power lines and trees were reported down.

Thunderstorm Wind, Claiborne

When
August 8, 2:40 PM EST
Where
Claiborne County, 0.89 mi NW of Tazewell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.460, -83.580

One large tree was reported down across Bill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771445, 771446, 771447, 771448, 771449, 771450, 771451, 771452, 771453, 771454.